Alert archive / Hawaii / Flash Flood Warnings in 2024
Flash Flood Warning 6, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Apr 11, 2024, 8:24 PM HST for Kauai County, Hawaii. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 11, 2024, 8:24 PM HST (06:24 UTC)
- Expired
- Apr 12, 2024, 11:18 AM HST
- In force
- 15 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 20 km from the middle of the area, began a volume at 06:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Apr 11, 8:15 PM HST, 9 minutes earlier.
Area forecast discussion, Apr 11, 8:15 PM HST, 9 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 815 PM HST Thu Apr 11 2024 .SYNOPSIS... A strong low pressure system northwest of the state will support a broad band of rain with embedded heavy showers and isolated thunderstorms over and in the vicinity of Kauai through Friday. Light winds will continue over the smaller islands with only a modest increase in leeward showers anticipated. && .DISCUSSION... Quick forecast update to issue a Severe Thunderstorm Watch for Kauai until 4 AM HST Friday. Previous Discussion follows. Deep moisture has filled in admirably around Kauai with this afternoon's sounding indicating a rise in PWAT from 1.33" this morning to 1.72" (and rising) at press time. Only a modest mid-level dry layer remained in the sounding, though in all likelihood it has since saturated as showers fill in over the island. Regional IR imagery shows a region of regenerating cold cloud tops indicative of deep convection to the southwest of Kauai. This area of activity is nestled within the inflection point between the upper trough and the amplifying downstream ridge. This maxima in upper-level divergence will gradually shift north and east as the evening and overnight period progresses leading to high confidence in a period of convection, potentially regenerative in nature, moving over Kauai through tonight and potentially lingering into Friday. This convection will contain pockets of rain rates up to 2"/hr and isolated thunderstorms with marginal potential to produce gusty winds up to 60 mph. The Flood Watch is in good shape and remains in effect. Elsewhere, humid conditions with dewpoints near 70 will persist as pockets of light to locally moderate showers lift toward the area from the south. Looking ahead, the parent cyclone occludes and slowly lifts north and eastward as it is gradually absorbed back into the prevailing westerlies. The attendant moisture band that will bring heavy rain potential this evening through tomorrow will linger near and west of Kauai through the weekend. Without much in the way of forcing, impactful weather is not anticipated during this time, although leeward areas may see an increase in shower coverage. The low is finally swept east early next week with the GFS & EC demonstrating solid consensus that dewpoints will fall into the low 60s or even upper 50s as the resident moist airmass is swept east along with it. && .AVIATION... Moderate to locally breezy SE winds over the majority of the island chain and easterlies around the Big Island will gradually trend down over the next couple of days. Periods of MVFR VIS/CIG in SHRA will continue for primarily E and SE facing slopes of the islands, especially the Big Island where AIRMET Sierra remains in effect for mountain obscuration. VFR conditions will generally prevail elsewhere. Layered mid- and upper-level clouds continue to stream over the islands from the southwest, bringing the potential for periods of light icing. Widespread SHRA with IFR/MVFR conds expected for Kauai. Oahu could also see scattered MVFR conds overnight with SHRA. Elsewhere, expect limited windward and mauka SHRA with a few SHRA reaching leeward sides. && .MARINE... Thunderstorms capable of producing damaging winds, intense rainfall and waterspouts has developed over the offshore waters south and west of Kauai and will likely persist through Friday. Special Marine Warnings will likely continue to be issued around Kauai County through the night. Fresh to strong east to southeast winds will persist tonight and will slightly decrease on Friday as the deep low pressure system northwest of the state weakens. A Small Craft Advisory (SCA) has been issued for all waters around Maui County and the Big Island and Oahu Windward waters through tonight. As this system passes the state far to the north Sunday into early next week, the winds will steadily veer out of the south to southwest and potentially return to the fresh category over the western end of the state by Sunday. Moderate to fresh northerly winds are possible Monday, with a return of a more typical trade wind pattern by midweek as high pressure builds to the north. Small surf will persist across north facing shores over the next several days with background energy from the northwest and north expected. An upward trend is possible late Sunday as a small long-period north-northwest swell arrives from a system across the far northwest Pacific. This upward trend will continue through the first half of next week as the aforementioned low nearby to the northwest lifts northeastward over the weekend. Heights could reach advisory levels Monday night through Tuesday night as this swell peaks. Thereafter, expect a gradual downward trend with the swell direction shifting out of the north-northwest by Thursday. Surf along east facing shores will become rough as the locally strong winds hold through tonight, but should steadily trend down over the weekend as the winds veer out of the south. Small surf will persist next week. Surf along south facing shores remain small with mainly background south-southwest swell expected. The next long-period pulse is expected late Friday that should hold through the weekend before moving out. If the moderate to fresh south-southwest winds materialize as advertised later in the weekend, conditions may become rough and choppy along southerly exposures. && .HFO WATCHES/WARNINGS/ADVISORIES... Flood Watch through Friday afternoon for Niihau-Kauai- Small Craft Advisory until 6 AM HST Friday for Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters-Maui County Leeward Waters-Pailolo Channel-Alenuihaha Channel-Big Island Windward Waters-Big Island Leeward Waters-Big Island Southeast Waters. && DISCUSSION...Jelsema AVIATION...Walsh MARINE...Shigesato
In the hours before
Special weather statement, Apr 11, 7:32 PM HST, 52 minutes before
Special Weather Statement
National Weather Service Honolulu HI
732 PM HST Thu Apr 11 2024
HIZ004-029>031-120630-
Kauai North HI-Kauai East HI-Kauai South HI-Kauai Mountains HI-
732 PM HST Thu Apr 11 2024
...A STRONG THUNDERSTORM WILL IMPACT KAUAI IN KAUAI COUNTY THROUGH
830 PM HST...
At 731 PM HST, Doppler radar was tracking a strong thunderstorm 6
miles south of Poipu, or 14 miles southwest of Lihue, moving
northeast at 20 mph.
HAZARD...Wind gusts of 40 to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lihue, Kapaa, Kalaheo, Wailua, Omao, Koloa, Poipu, Lawai, Wailua
Homesteads, North Fork Wailua Trails, Puhi, Hanamaulu, Wailua River
State Park, and Kealia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2211 15931 2205 15934 2197 15933 2196 15935
2194 15935 2188 15943 2188 15947 2189 15951
2188 15953 2216 15940
TIME...MOT...LOC 0531Z 209DEG 16KT 2179 15947
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JelsemaSpecial weather statement, Apr 11, 8:01 PM HST, 23 minutes before
Special Weather Statement
National Weather Service Honolulu HI
801 PM HST Thu Apr 11 2024
HIZ001-120700-
Niihau HI-
801 PM HST Thu Apr 11 2024
...STRONG THUNDERSTORMS WILL IMPACT NIIHAU IN KAUAI COUNTY THROUGH
900 PM HST...
At 800 PM HST, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 24 miles west of Barking
Sands to 47 miles southwest of Mana. Movement was east at 25 mph.
HAZARD...Wind gusts of 45 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
These storms will remain over sparsely populated areas of Niihau in
Kauai County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2188 16023 2197 16012 2202 16010 2199 16005
2193 16009 2190 16008 2187 16016 2178 16021
2181 16025
TIME...MOT...LOC 0600Z 255DEG 20KT 2210 16015 2162 16037
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
JelsemaThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 5:21 PM HST | Special Marine Warning | HFO | 114 min | |
| Apr 11, 5:44 PM HST | Special Marine Warning | HFO | 2 hr | |
| Apr 11, 6:33 PM HST | Special Marine Warning | HFO | 117 min | |
| Apr 11, 6:56 PM HST | Areal Flood Advisory | HFO | Kauai | 88 min |
| Apr 11, 7:32 PM HST | Special Weather Statement | HFO | Kauai | 58 min |
| Apr 11, 8:01 PM HST | Special Weather Statement | HFO | Kauai | 59 min |
| Apr 11, 8:19 PM HST | Special Marine Warning | HFO | 116 min | |
| Apr 11, 8:32 PM HST | Special Weather Statement | HFO | Kauai | 58 min |
| Apr 11, 8:33 PM HST | Severe Thunderstorm Warning | HFO | Kauai | 27 min |
| Apr 11, 9:20 PM HST | Special Weather Statement | HFO | Kauai | 25 min |
| Apr 11, 9:52 PM HST | Special Weather Statement | HFO | Kauai | 53 min |
| Apr 11, 10:20 PM HST | Special Marine Warning | HFO | 115 min | |
| Apr 11, 10:39 PM HST | Special Weather Statement | HFO | Kauai | 66 min |
| Apr 11, 11:39 PM HST | Special Weather Statement | HFO | Kauai | 36 min |
| Apr 12, 12:15 AM HST | Special Marine Warning | HFO | 2 hr | |
| Apr 12, 1:26 AM HST | Special Marine Warning | HFO | 2 hr | |
| Apr 12, 3:17 AM HST | Wind Advisory | HFO | Hawaii | 14 hr |
| Apr 12, 3:18 AM HST | Winter Weather Advisory | HFO | Hawaii | 23 hr |
| Apr 12, 3:20 AM HST | Special Marine Warning | HFO | 115 min | |
| Apr 12, 4:25 AM HST | Special Marine Warning | HFO | 110 min | |
| Apr 12, 6:12 AM HST | Special Marine Warning | HFO | 93 min | |
| Apr 12, 6:19 AM HST | Special Weather Statement | HFO | Honolulu | 26 min |
| Apr 12, 6:46 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Apr 12, 7:07 AM HST | Special Marine Warning | HFO | 38 min | |
| Apr 12, 7:33 AM HST | Special Marine Warning | HFO | 42 min | |
| Apr 12, 7:36 AM HST | Special Marine Warning | HFO | 20 min |
Nearby
Flash Flood Warnings in Hawaii, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.